Életet veszélyezteto gastrointestinalis vérzés strongyloides hiperinfekció kezelése kapcsán immunszupprimált betegben

Translated title of the contribution: Life-threatening gastrointestinal bleeding related to the treatment of strongyloidiasis hiperinfection in an immunecompromised patient

Hassan Jaafar, Jorgen Kristensen, Ferdinand Zwaan, Antonio Castella, Waldemar Gorka, Lindsey Berry, Hussain Alizadeh, Fawaz Trab, Frank Branicki, Béla Hunyady

Research output: Contribution to journalArticle

2 Citations (Scopus)

Abstract

The clinical course and sequel of the life-threatening gastrointestinal (GI) bleeding during the treatment of strongyloides helmintic hyperinfection induced by immunosuppression in a patient with multiple myeloma is presented. A 55-year old male patient was diagnosed with strongyloides infection with stool analysis and intestinal biopsy shortly after his combined chemotherapy for myeloma. He was commenced on albendazole anthelmintic therapy. However, after initiation of the treatment he suffered life-threatening GI bleeding. Repeated endoscopies, including intraoperative enteroscopy, concluded to diffuse multifocal intestinal bleeding. The patient required huge amounts of red blood cells and plasma transfusions and correction of haemostasis with recombinant activated factor VII. Abdominal aorto-angiography showed numerous microaneurysms ("berry aneurysms") in the superior and inferior mesenteric arteries' territories. While the biopsy taken prior to the treatment with albendazole did not show evidence of vasculitis, the biopsy taken after initiation of therapy revealed leukoclastic aggregations around the vessels which was also consistent with vasculitis. These findings suggest that - in addition to direct destruction of the mucosa - vasculitis could be an important additive factor to the massive GI bleeding during the anthelmintic treatment. This might result from substances released by the worms that have been killed with anthelmintic drugs. Current guidelines advise steroids to be tapered and stopped in case of systematic parasitic infections as they reduce immunity and precipitate parasitic hyperinfection. In our pinion, steroid therapy might be of value in the management of strongyloides hyperinfection related vasculitis - in addition to the specific anthelmintic treatment. Indeed, steroid therapy of vasculitis with other means of supportive care yielded in sequel of the bleeding and in recovery of the patient.

Translated title of the contributionLife-threatening gastrointestinal bleeding related to the treatment of strongyloidiasis hiperinfection in an immunecompromised patient
Original languageHungarian
Pages (from-to)181-185
Number of pages5
JournalOrvosi hetilap
Volume145
Issue number4
Publication statusPublished - Jan 2004
Externally publishedYes

ASJC Scopus subject areas

  • Medicine(all)

Fingerprint Dive into the research topics of 'Life-threatening gastrointestinal bleeding related to the treatment of strongyloidiasis hiperinfection in an immunecompromised patient'. Together they form a unique fingerprint.

  • Cite this

    Jaafar, H., Kristensen, J., Zwaan, F., Castella, A., Gorka, W., Berry, L., Alizadeh, H., Trab, F., Branicki, F., & Hunyady, B. (2004). Életet veszélyezteto gastrointestinalis vérzés strongyloides hiperinfekció kezelése kapcsán immunszupprimált betegben. Orvosi hetilap, 145(4), 181-185.